South Dakota, 2018

Hail in South Dakota, May 16, 2018

May 16, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Tilford area, producing hail to ping-pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Tilford area, producing hail to ping-pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 4:16 PM MST, 17 minutes earlier.

Area forecast discussion, May 16, 4:16 PM MST, 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Wed May 16 2018

.DISCUSSION...(This Evening Through Wednesday)
Issued at 209 PM MDT Wed May 16 2018

Upper ridging covers the central CONUS, with a trough over the
western states. Satellite shows cumulus spreading across much of
the CWA, and radar indicates some weak storms over northeastern WY.
At the surface, winds are southerly around 5-10 kts, and temperatures
are rising into the 70s and 80s.

Isolated thunderstorms will continue this afternoon and evening.
Marginal CAPE suggests a strong storm or two is not out of the
question, but shear is pretty weak. For the most part, storms will
die down after sunset; however, chances for weak storms will
linger tonight across parts of the area, especially south central
SD, as the low-level jet strengthens.

The upper trough will shift eastward on Thursday, and warm/moist air
will advect into the northern plains ahead of the low. Temperatures
will warm into the 80s, and dew points will rise to the 50s,
especially across the western SD plains. By 18Z, models are showing
MLCAPE values of 1500-2500 J/kg, and the cap breaking early in the
afternoon. Storms will begin firing as an upper-level shortwave
crosses the region, shifting eastward during the evening. Strong to
severe storms are possible, especially across southwestern SD, given
strengthening instability there. However, 0-6 km shear is only 20-30
kts. Hi-res models are showing storms forming a line by early
evening. The linear nature of the storms, along with the
inverted-V soundings, suggest strong wind gusts will be likely.
Large hail will also be possible, and PW values 150-200% of normal
indicate a good potential for heavy rain.

Cold air will begin to filter into the region Friday, as Canadian
high pressure slips south over the northern Rockies. MLCAPE will
redevelop to 1000-2000 J/kg across the western SD plains, ahead of
the cold front. Meanwhile, an upper low associated with the
lingering trough will develop and strengthen as it shifts into
western NE. Marginal shear and instability could allow for a few
strong to severe thunderstorms, although instability will diminish
quickly in the evening as the cold front pushes through.

The upper low will spin over the northern plains this weekend,
keeping some showers around, especially on Saturday. Highs Saturday
will be only in the 50s. A warming trend will begin Sunday, as an
upper ridge starts to build over the Rockies.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 512 PM MDT Wed May 16 2018

Isolated to scattered showers and thunderstorms are expected over
parts of western and south central South Dakota this evening.
Another band of showers and thunderstorms will cross northeastern
Wyoming and western south Dakota between 07Z and 12Z on Thursday
morning. Scattered showers and thunderstorms are again expected on
Thursday afternoon and evening. Outside of the showers and
thunderstorms, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...10
Hazardous weather outlook, May 16, 3:20 AM MST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
420 AM MDT Wed May 16 2018

SDZ001-012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-
171300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
420 AM MDT Wed May 16 2018 /520 AM CDT Wed May 16 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Widespread severe weather is not expected, but a
stronger storm or two is possible with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe storms, with large hail and damaging winds, are possible
Thursday afternoon and evening. There is a chance for additional
storms on Friday, with a few stronger to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-171300-
Perkins-Northern Meade Co Plains-Ziebach-Haakon-
420 AM MDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe storms, with large hail and damaging winds, are possible
Thursday afternoon and evening. There is a chance for additional
storms on Friday, with a few stronger to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 16, 3:25 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT WED MAY 16 2018

SDZ012-162315-
Butte SD-
425 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL
515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belle Fourche, Fruitdale, Belle Fourche Reservoir and Arpan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Belle Fourche Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4460 10402 4475 10403 4482 10362 4461 10358
TIME...MOT...LOC 2224Z 255DEG 16KT 4467 10393

Rudge
Local storm report, May 16, 3:57 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
05/16/2018  E0.75 INCH       BUTTE              SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, May 16, 4:15 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT WED MAY 16 2018

SDZ025-072-073-170000-
Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
515 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitewood, or 8 miles northwest of Sturgis, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Whitewood, Apple Springs, Bear Butte State Park and Fort
Meade.

This Includes Interstate 90 in South Dakota between Mile Markers 21
and 39.

LAT...LON 4440 10374 4457 10367 4457 10327 4427 10331
TIME...MOT...LOC 2315Z 278DEG 11KT 4447 10366

Rudge

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
May 16, 4:33 PM MST
Where
Meade County, Tilford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745244.